Hail, Coryell
- When
- June 10, 8:50 PM CST
- Where
- Coryell County, 1.99 mi ENE of Copperas Cove
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.143, -97.890
Penny size hail was reported at Fort Hood on the Coryell County side.
Severe thunderstorms continued to erupt in an unstable environment behind the MCS that moved through north Texas on the 10th. Training cells moved across the northern portions of the Metroplex and Dallas County resulting in significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Severe thunderstorms continued to erupt in an unstable environment behind the MCS that moved through north Texas on the 10th. Training cells moved across the northern portions of the Metroplex and Dallas County resulting in significant flash flooding. Numerous water rescues were needed in the Metroplex. Additional power outages continued with an estimated 500,000 customers in the Metroplex losing power from either the earlier MCS or the flooding storms on the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 10, 7:50 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 850 PM CDT WED JUN 10 2009 .UPDATE... BOW ECHO/LEWP COMPLEX NOW PUSHING THROUGH E/NE PARTS OF NORTH TX AND AS BEFORE...STILL SOME POTENTIAL FOR VERY DAMAGING WINDS...HAIL...AND BRIEF/TORRENTIAL RAINFALL. FURTHER SW ALONG THE OUTFLOW BOUNDARY...A SUPERCELL STORM OVER MILLS COUNTY IS NOW MOVING ESE TOWARD EVANT...THEN GATESVILLE IN CORYELL COUNTY. AS A RESULT...WE HAVE EXTENDED CURRENT SEVERE THUNDERSTORM WATCH INTO LAMPASAS...BELL... CORYELL...AND FALLS COUNTY FOR NOW. IT EXPIRES AT 10 PM...SO AN EXTENSION OF THE WATCH FOR S/SE COUNTIES IS VERY POSSIBLE. FORECAST/WATCH UPDATES ALREADY SENT WITH HWO BEING UPDATED SHORTLY. 05/ && .PREV UPDATE... .UPDATE... SEVERE STORM COMPLEX NOW PUSHING I-35 CORRIDOR...WITH LARGE HAIL...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IS POSSIBLE...YET ANY FLASH FLOODING SHOULD WOULD BE ISOLATED AND CURRENT FORWARD STORM MOTION WOULD INDICATE SUCH. DEFINITELY SOME URBAN/SMALL STREAM FLOODING IS EXPECTED ACROSS URBAN AREAS WITH ATMOSPHERIC MOISTURE/PWAT NEAR 2 INCHES. WE HAVE REMOVED JACK...YOUNG...STEPHENS COUNTIES...BUT ADDED COUNTIES TO THE WATCH SOUTH THROUGH MILLS...MCLENNAN...OVER TO ANDERSON COUNTIES. FORECAST UPDATE IS OUT...MORE UPDATES LIKELY TO BE FORTHCOMING. 05/ && .PREV DISCUSSION... /ISSUED 322 PM CDT WED JUN 10 2009/ THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS NORTH TEXAS LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE LATEST SPC MESOANAYSIS SHOWS THE CAP HAS JUST ABOUT LIFTED ACROSS THE ENTIRE REGION AND SURFACE BASED CAPE REMAINS BETWEEN 2000 AND 3500 J/KG. THE BEST CHANCE OF SEVERE STORMS WILL BE IN THE NORTHWEST ZONES WHERE SURFACE CONVERGENCE WILL BE MAXIMIZED ALONG THE COLD FRONT. EXPECT THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY IN THE NORTHERN ZONES. AT THIS TIME IT APPEARS THAT HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...A DRY LAYER BETWEEN 900 AND 700 MB SHOULD ALSO PROMOTE EVAPORATIVE COOLING AND DOWNBURST WIND POTENTIAL. THE COLD FRONT IS FORECAST TO WEAKEN AND LIFT NORTHWARD THURSDAY WITH A FEW LINGERING SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN HALF OF THE REGION. THE NAM CONTINUES TO INDICATE A SHORT WAVE THURSDAY NIGHT WITH SCATTERED THUNDERSTORMS IN THE EAST. THE GFS IS MUCH WEAKER WITH THIS FEATURE...BUT BASED ON THE FORECASTED INSTABILITY...WILL KEEP CHANCE POPS IN THE FORECAST. WARMER AIR AND RAIN-FREE CONDITIONS ARE EXPECTED THIS WEEKEND THROUGH THE FIRST HALF OF NEXT WEEK AS UPPER LEVEL HIGH PRESSURE STRENGTHENS OVER THE REGION. UNFORTUNATELY...LOW LEVEL HUMIDITY WILL REMAIN HIGH AND AFTERNOON HEAT INDEX VALUES WILL SURPASS THE CENTURY MARK IN MANY LOCATIONS...ESPECIALLY EARLY NEXT WEEK. LOOKING AHEAD...IT APPEARS THE UPPER RIDGE WILL BE SLOW TO DEPART AND WARM/HUMID/RAIN-FREE CONDITIONS WILL PERSIST THROUGH NEXT WEEKEND. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 72 96 77 97 76 / 40 20 30 10 10 WACO, TX 74 97 77 99 77 / 50 20 20 10 10 PARIS, TX 71 91 73 95 74 / 80 30 40 10 20 DENTON, TX 70 95 73 98 75 / 40 30 30 10 10 MCKINNEY, TX 71 94 74 98 74 / 70 30 40 10 20 DALLAS, TX 74 96 79 99 80 / 50 20 30 10 10 TERRELL, TX 73 95 76 98 76 / 80 20 40 10 10 CORSICANA, TX 75 94 76 97 76 / 70 20 30 10 10 TEMPLE, TX 75 96 76 98 75 / 50 10 20 10 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 91/05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 857 PM CDT WED JUN 10 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 857 PM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WINDS TO 75 MPH... LOCALLY HEAVY RAINFALL TO TWO INCHES CAUSING MINOR FLOODING...AND BRIEF... ISOLATED TORNADOES REMAIN POSSIBLE ACROSS FAR SOUTHERN AND EASTERN NORTH TEXAS...AS AN UPPER LEVEL DISTURBANCE CONTINUES MOVING EAST ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS MAY LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. DRY WEATHER IS THEN EXPECTED FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. A WARMING TREND WILL BEGIN ON FRIDAY WHICH WILL RESULT IN HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE THROUGH THE WEEKEND MAINLY SOUTH OF INTERSTATE 20. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY THROUGH MIDNIGHT SOUTHEAST OF A PARIS... CORSICANA...HAMILTON LINE. 05/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CDT WED JUN 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST GRAND SALINE 32.68N 95.71W
06/10/2009 E60 MPH VAN ZANDT TX AMATEUR RADIO
HAMS REPORTED 60 MPH IN GRAND SALINEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
917 PM CDT WED JUN 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL EVANT 31.48N 98.15W
06/10/2009 E2.50 INCH HAMILTON TX TRAINED SPOTTER
SPOTTER REPORTED HAIL COVERING THE GROUND IN EVANT.
LARGEST STONES 2.5 INCHES.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
918 PM CDT WED JUN 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG VAN 32.52N 95.64W
06/10/2009 VAN ZANDT TX AMATEUR RADIO
HAMS REPORTED POWERLINES DOWN AND 60 MPH WINDS IN VANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
922 PM CDT WED JUN 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND GST BLOSSOM 33.66N 95.38W
06/10/2009 E60 MPH LAMAR TX AMATEUR RADIO
IN RENO AND BLOSSOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
924 PM CDT WED JUN 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 N STAR 31.49N 98.32W
06/10/2009 HAMILTON TX PUBLIC
S.O. RELAYED REPORT OF PUBLIC REPORT OF NUMEROUS TREES
DOWN JUST N OF STAR.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT WED JUN 10 2009
TXZ116-117-110315-
PALO PINTO TX-PARKER TX-
950 PM CDT WED JUN 10 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PALO PINTO COUNTY
NORTHWESTERN PARKER COUNTY
AT 950 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MINERAL WELLS...MOVING EAST
AT 35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COOL...GRAFORD...MINERAL
WELLS...POOLVILLE AND MINERAL WELLS STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN TEXAS.
LAT...LON 3291 9833 3300 9823 3300 9781 3270 9783
3280 9837
TIME...MOT...LOC 0250Z 272DEG 31KT 3289 9826The Ft Hood radar (KGRK), 67 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
19 thunderstorm wind, 19 flash flood, 7 hail, 5 lightning, 1 flood. Local standard time, as filed.
Penny size hail was reported at Fort Hood on the Coryell County side.
Trees were reported down and blocking the road at Woodland Point Road and Nash Drive near Belton Lake.
Quarter size hail was reported in Temple.
Penny size hail was reported 2 miles east-northeast of Azle.
Trees were down in Hutchins.
Lightning started a small house fire on Foxcroft Lane in Keller.
Training echoes for several hours dropped several inches of rain that caused Big Fossil Creek to flow out of its banks on the east side of Saginaw. Some lanes of FM 156/Blue Mound Road at East Bailey-Boswell Road were flooded and barricaded. In some locations, the water was about a foot deep.
Training echoes for several hours dropped several inches of rain that caused Little Fossil Creek to flow out of its banks on the east side of Saginaw. East McLeroy Street was closed through Thursday morning due to water over the road.
Winds of 65-70 mph were estimated at the intersection of Trinity Blvd and South Raider Dr.
A century old pecan tree that was several feet in diameter fell over, crushing part of the garage at a home on CR 2043 near Kemp. In addition, fallen trees and tree limbs along CR 2043 resulted in power outages to the surrounding area.
Nickel size hail was reported at the intersection of I-20 and Bowman Springs.
Training echoes for several hours dropped several inches of rain that caused Big Bear Creek to flow out of its banks near Bear Creek Park in Keller. The park was flooded and Bear Creek Parkway had to be closed between Cindy Court and Anita Avenue due to water over the road.
Winds of 60 mph were measured in Palmer.
Lightning from a non-severe thunderstorm struck a tree in the Tamarack subdivision of Gun Barrel City. A tree limb crashed through the roof of a nearby home. No one was injured.
Flooding along Big Bear Creek in Keller flooded the park and kept Bear Creek Parkway closed for part of the morning until the waters finally receded during the afternoon hours.
Large trees, several feet in diameter, were uprooted at Kings Creek Golf Club.
Two roofs were damaged in Kerens. Trees were also down and power outages were reported in the city.
At least one tree was uprooted and another tree splintered in the Bluffview Estates on Richland Chambers Lake.
Winds of 65 mph were measured by a CoCoRaHS observer located 3.4 miles northwest of Kerens.
Nickel size hail was reported just north of Avalon.
Trees were down in Tennessee Colony.
Trees and large tree limbs were down in Palestine. Power lines were also knocked down and approximately 2,000 customers were without power during the peak of the storm.
Widespread street and creek flooding was reported around Irving. The river walk at Centennial Park in Irving was flooded, and several other parks were flooded and closed. A few motorists had to be rescued from their cars and in at least one case the water was 3-4 feet deep. Some major highways had to be closed down.
Nickel size hail was reported in the northwest portions of Carrollton.
Nickel size hail was reported at the intersection of I-635 and Marsh Ln in Farmers Branch.
A lightning strike started a fire at a large two-story home in McLendon-Chisolm. The second story caved into the garage and the house was destroyed.
Significant flash flooding occurred in Highland Park from training echoes over Dallas County. Turtle Creek overflowed its banks and flooded roadways near its shores. A highwater rescue was required where Fitzhugh/Wycliff crosses the creek. The water was chest deep at the time of the rescue. Another water rescue was needed on Westside Drive and at the intersection of Armstrong Avenue and Lakeside Drive. Also, about 6 homes were flooded with water and the basement of the HPDPS was flooded.
An estimated seven inches of rain in about 10 hours resulted in flooding in Forney. Street flooding closed down neighborhood streets and the water was up to the foundation of some homes in areas where the terrain was slightly lower. In parts of Downtown Forney, the water was up to the bumper of cars. The Curves on East Main Street was flooded and Mustang Creek rose out of its banks on one side. High water also closed down the intersections of Bowie Street and Pinson Road and Heritage Hill Drive at FM 470.
Flooding was observed in North Dallas. The flooding was the result of training cells over Dallas County. The emergency manager also reported that by 7:30 am, Dallas Fire and Rescue had conducted 48 water rescues around the city and the police had worked 200 traffic accidents due to weather.
A lightning stike started a house fire in Mesquite. Minimal damage was sustained to the house.
Two lightning strikes hit the Dallas pumping station causing the failure of one of the pumps that is responsible for parts of west Dallas. This failure exacerbated flooding in neighborhoods around Hampton Road and Canada Drive. Some evacuations were performed.
Two lightning strikes hit the Dallas pumping station causing the failure of one of the pumps that is responsible for parts of west Dallas. This failure exacerbated flooding that was already ongoing in Dallas. Some evacuations were performed in neighborhoods around Hampton Road and Canada Drive.
Cars were stranded in high water at Elam Road and St. Augustine Road in southeast Dallas.
Peak winds of 65 mph were estimated in Highland Park and a tree was blown down.
Winds of 65 mph were estimated in University Park.
Winds of 60 mph were estimated at La Vista Drive and Abrams Road.
All lanes of Collins Street at Interstate 30 had be closed due to downed power lines across the road.
The water was reported to be 18 inches deep on the 4800 block of Gaston Ave in Dallas. The flooding was the result of training echoes over Dallas County.
Tree branches were down on the side streets along Gaston Avenue in Dallas.
The water was reported to be 3 feet deep near Fair Park in Dallas. The flooding was the result of training echoes over Dallas County.
Significant flash flooding occurred in University Park from training echoes over Dallas County. Twenty emergency calls of vehicles stalled in water were reported to the police department and fire department. Barricades were needed in 18 locations to close down streets inundated with high water.
A car was stranded in 2 feet of water at Harry Hines Blvd and Northwest Highway. The flooding was the result of training echoes over Dallas County.
Eight homes and one business was flooded in Mesquite. In addition, numerous roads were flooded and closed. At times, seventeen streets in the city had be closed and five of those were closed for several hours. Highway 80 at Town East Blvd had be closed and I-635 just south of Gross Road was reduced to one lane on the southbound side. A high water rescue was performed at Highway 80 and Town East Blvd at about 9:30 am. The flooding was the result of training echoes over Dallas County.
A man had to be rescued from his flooded car on Riverside Parkway in Grand Prairie. The water was up to the headlights of the sedan.
Power lines were knocked down near the southeast corner of Eagle Mountain Lake.
The water was 2 feet deep at Singleton Blvd and Loop 12 on the west side of Dallas. The flooding was the result of training echoes over Dallas County.
A creek flowing under Hurstview Drive in south Hurst overflowed its banks and flooded nearby homes. The water was reported to be a foot deep in some homes. The bridge over the creek was closed.
Roofs were ripped off two houses in Tennessee Colony.
Water was reported over roads near the junction of HWY 360 and HWY 121 in Grapevine. The flooding was the result of training echoes over Tarrant County.
Homes were evacuated near Sylvan Avenue and McBroom Street. The flooding was the result of training echoes over Dallas County.
Tree limbs were down between Chatfield and Kerens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178326, 178328, 178327, 178781, 178330, 180183, 180180, 180181, 178332, 179890, 178782, 180184, 178333, 179848, 180182, 179891, 178335, 180072, 178336, 178783, 178337, 179820, 180196, 178785, 178786, 180120, 180204, 179976, 178339, 180195, 180193, 180194, 180519, 178346, 178347, 178348, 180526, 178340, 178349, 178341, and more.